Mental Health · 5 min read
Stopping or Switching Your Antidepressant: What to Expect

Stopping an antidepressant isn't as simple as skipping a refill. Here's what withdrawal can feel like, why tapering matters, and how switching works.
Dr. Jezwah Harris · October 30, 2026
If you've been taking an antidepressant for months, it's tempting to think stopping is as simple as skipping the next refill. It isn't. Your body adjusted to a steady level of medication the same way it adjusted when you started, and undoing that takes a plan. Whether you're stopping because you feel better, switching because the first medication didn't fit, or just curious what the process looks like, here's what the evidence actually shows.
Why stopping abruptly causes problems
SSRIs and SNRIs change how your brain handles serotonin over weeks of steady use. When the drug disappears quickly, the receptors that adjusted to its presence are suddenly working with much less of it, and that mismatch produces symptoms. A systematic review of 15 randomized trials and dozens of case reports found that withdrawal symptoms after stopping an SSRI are common, usually start within days, and can last weeks even with a gradual taper (Fava et al., 2015). The medications most associated with difficult withdrawal are paroxetine and venlafaxine, which both clear the body quickly. Fluoxetine lingers for weeks because of its long half-life, so it tends to taper itself (Henssler et al., 2019).
What withdrawal actually feels like
People describe dizziness, electric-shock sensations some call "brain zaps," nausea, irritability, vivid dreams, and flu-like aches. Mood symptoms -- anxiety, low mood, crying spells -- show up too, which is part of why withdrawal gets mistaken for a return of the original depression or anxiety (Haddad, 2001). A broader review of withdrawal across psychiatric medications found that SSRIs and SNRIs, unlike most sleep and anxiety medications in the benzodiazepine class, can also produce symptoms that persist well past the taper in a smaller group of people (Cosci & Chouinard, 2020). None of this means you're dependent on the medication the way you would be on a substance of misuse. It means your nervous system needs time to recalibrate.
How a safe taper actually works
The old standard was a short taper: two to four weeks down to a low dose, then stopping. Research since has found that approach is often too fast. The relationship between dose and effect on serotonin transporters isn't a straight line, it's curved, so cutting a dose in half late in a taper removes much more of the drug's effect than cutting it in half early on. Researchers have proposed tapering on a slower, curved schedule, with smaller cuts as the dose gets lower, sometimes stretched over several months, to keep withdrawal manageable (Horowitz & Taylor, 2019). In practice, this means a taper plan is personal. Some people do fine stepping down over four weeks. Others, especially after years on the same medication, need three or four months. Your clinician's job is to match the pace to your dose, how long you've been on it, and how you respond as you go, not to follow a fixed calendar.
Switching from one antidepressant to another
Switching happens for different reasons than stopping for good: the current medication isn't working well enough, or the side effects aren't worth it. There are a few accepted approaches. A conservative switch tapers the first medication to zero, waits out a washout period, then starts the new one. It's the safest option but the slowest, and it leaves a gap with no active treatment. A cross-taper lowers the first medication while raising the new one at the same time, which is faster but needs closer supervision, since some antidepressant combinations can interact, including a risk of serotonin syndrome if they're combined incorrectly (Keks et al., 2016). In everyday practice, switching from one SSRI to another, or from an SSRI to an SNRI, is the most common pattern, and it's usually managed with a cross-taper under supervision rather than a full washout. Which approach fits you depends on the specific medications involved, so this isn't something to improvise without guidance.
Telling withdrawal apart from a relapse
This is the part people get wrong most often. Withdrawal symptoms typically start within a few days of a dose change and ease over one to a few weeks. A relapse of depression or anxiety tends to build more slowly, over weeks, and looks like the symptoms you had before you started treatment rather than a new cluster of dizziness, zaps, and flu-like discomfort. If your mood or anxiety was fully controlled on medication and new depressive or anxious symptoms build gradually a month or more after a dose change, that's worth treating as a possible relapse rather than withdrawal. If you're ever in doubt, tell your clinician what's happening before you stop the taper or restart the old dose on your own. Often the plan just needs to slow down, not reverse.
What this looks like in a telehealth visit
A taper or a switch is easier to manage when someone is actually checking in on you while it happens, not just handing you a schedule and hoping it goes smoothly. A typical plan starts with a conversation about why you want to stop or switch, how long you've been on the current dose, and what's happened the last time your dose changed, if you remember. From there, your clinician sets a starting pace, usually a specific percentage reduction over a set number of weeks, and schedules a check-in before the next step rather than after it. That check-in is where the plan actually gets adjusted. If withdrawal symptoms show up and are mild, you might hold at that dose for an extra week before cutting further. If they're more disruptive, the next reduction gets smaller. None of this requires guesswork on your part. It requires someone paying attention to how you're actually doing, dose by dose, instead of following a printed taper schedule to the letter.
If you're thinking about stopping or switching
Neither decision needs to happen alone, and neither should happen all at once. If you're ready to come off a medication, want to switch to something that fits better, or just want a tapering plan built around your situation, schedule a visit with our mental health care team. Most major insurance plans are accepted, including Medicare.
Questions
How long do antidepressant withdrawal symptoms last?
Most symptoms start within a few days of lowering or stopping the dose and ease within one to a few weeks. A smaller number of people have symptoms that last longer, especially after stopping quickly or after years on the same medication.
Is it dangerous to stop an SSRI cold turkey?
It's rarely dangerous, but it's often uncomfortable. Stopping abruptly causes withdrawal symptoms far more often than a gradual taper does, so unless your clinician advises an immediate stop for a specific reason, tapering is the more comfortable path.
Which antidepressants are hardest to stop?
Medications that leave the body quickly, like paroxetine and venlafaxine, tend to cause more withdrawal symptoms. Fluoxetine lingers in the body for weeks because of its long half-life, so it tends to taper itself.
Can I switch antidepressants without any gap between them?
Sometimes, through a cross-taper where one medication is lowered while the new one is raised at the same time. This needs clinical supervision, since some antidepressant combinations can interact.
Is antidepressant withdrawal the same thing as addiction?
No. Withdrawal reflects your nervous system adjusting to a change in medication level. It isn't drug-seeking behavior or the compulsive use pattern seen in addiction, and it doesn't mean you were dependent in that sense.
How do I know if I'm ready to stop for good?
That depends on how long you've been stable, your history of relapse, and what's going on in your life right now. It's worth deciding with your clinician rather than on your own, so the plan accounts for your specific history.
What if symptoms come back while I'm tapering?
Tell your clinician rather than pushing through on your own. Often the plan just needs to slow down at that dose, not stop or reverse completely.
Sources
- Fava GA, Gatti A, Belaise C, Guidi J, Offidani E. Withdrawal Symptoms after Selective Serotonin Reuptake Inhibitor Discontinuation: A Systematic Review. Psychotherapy and Psychosomatics (2015)
- Horowitz MA, Taylor D. Tapering of SSRI treatment to mitigate withdrawal symptoms. The Lancet Psychiatry (2019)
- Henssler J, Heinz A, Brandt L, Bschor T. Antidepressant Withdrawal and Rebound Phenomena. Deutsches Arzteblatt International (2019)
- Keks N, Hope J, Keogh S. Switching and stopping antidepressants. Australian Prescriber (2016)
- Haddad PM. Antidepressant discontinuation syndromes. Drug Safety (2001)
- Cosci F, Chouinard G. Acute and Persistent Withdrawal Syndromes Following Discontinuation of Psychotropic Medications. Psychotherapy and Psychosomatics (2020)